Alert archive / Montana / Wind Chill Warnings in 2009

Wind Chill Warning 1, NWS Great Falls, MT

December 14, 2009

NWS Great Falls, MT issued this wind chill warning at Dec 14, 2009, 7:01 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2009, 7:01 PM MST (02:01 UTC)
Expired
Dec 15, 2009, 4:01 AM MST
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KTFX 150201
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 PM MST MON DEC 14 2009

MTZ050-051-151200-
/O.NEW.KTFX.WC.W.0001.091215T0201Z-091215T1200Z/
JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...STANFORD...LEWISTOWN...
LEWISTOWN DIVIDE
701 PM MST MON DEC 14 2009

...WIND CHILL WARNING IN EFFECT UNTIL 5 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST TUESDAY.

* WINDS WILL INCREASE ACROSS SOUTHERN PORTIONS OF JUDITH BASIN
  AND FERGUS COUNTIES THIS EVENING AS SOUTHERLY FLOW INCREASES
  THROUGH JUDITH GAP.

* WIND CHILL VALUES OF 35 BELOW ZERO TO 55 BELOW ZERO ARE EXPECTED
  THROUGH EARLY TUESDAY MORNING.

* LOCATIONS AFFECTED INCLUDE: STANFORD...LEWISTOWN...LEWISTOWN
  DIVIDE...HOBSON...AND U.S. 191 BETWEEN JUDITH GAP AND EDDIES
  CORNER.

* GUSTY WINDS WILL ALSO CAUSE AREAS OF BLOWING AND DRIFTING SNOW
  WHICH MAY REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
1 follow-up statement
000 
WWUS45 KTFX 151101
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 AM MST TUE DEC 15 2009


MTZ050-051-151215-
/O.CAN.KTFX.WC.W.0001.000000T0000Z-091215T1200Z/
JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...STANFORD...LEWISTOWN...
LEWISTOWN DIVIDE
401 AM MST TUE DEC 15 2009

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WIND CHILL WARNING. 

TEMPERATURES HAVE RISEN AND WINDS HAVE DECREASED SIGNIFICANTLY AND
WIND CHILL VALUES ARE NO LONGER CONSISTENTLY REACHING DANGEROUS
LEVELS. 

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this wind chill warning went out at Dec 14, 5:10 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 14, 5:10 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 PM MST MON DEC 14 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...COLD ARCTIC AIRMASS REMAINS IN PLACE
OVER THE PLAINS OF NORTH CENTRAL MT THIS AFTERNOON HOWEVER EXITING
UPPER LEVEL TROUGH AND INCREASING WESTERLY FLOW ALOFT WILL BEGIN
THE PROCESS OF SWEEPING OUT THE ARCTIC AIR LATER THIS EVENING.
MINIMUM TEMPS TONIGHT WILL LIKELY OCCUR EARLY THIS EVENING BEFORE
WINDS ARRIVE LATE THIS EVENING BEGINNING THE GRADUAL WARMUP. WINDS
CONTINUE TO INCREASE ON TUESDAY FOR MORE SIGNIFICANT WARMING WITH
MOST AREAS SEEING TEMPS RISE TO NEAR OR ABOVE FREEZING AS WINDS
VEER MORE AROUND TO THE SW. COMBINATION OF INCREASING WINDS AND
THE STILL RELATIVELY FRESH SNOWPACK COULD CREATE SOME AREAS OF
REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW TUESDAY MORNING.
PACIFIC SYSTEM CURRENTLY MOVING ONSHORE WILL MOVE INTO THE
NORTHERN ROCKIES TUESDAY AND TUESDAY NIGHT WITH ANOTHER SYSTEM
MOVING ACROSS THE REGION ON WEDNESDAY. THE MOIST WESTERLY FLOW
WILL ALLOW FOR CONTINUED WARMING ON WEDNESDAY. PRECIPITATION WILL
MAINLY BE CONFINED TO THE WESTERN AND SW MTNS TUESDAY AND
WEDNESDAY WITH DOWNSLOPE WINDS LIMITING PRECIPITATION CHANCES IN
THE PLAINS. HOENISCH

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE ECMWF AND GFS MODEL
RUNS ARE NOT IN VERY GOOD AGREEMENT WITH UPPER AIR TRENDS AND
FORECAST PRECIPITATION DURING THE PERIOD. ECMWF MODEL RUN BRINGS A
STRONGER WEATHER DISTURBANCE THROUGH THE AREA ON THURSDAY THAN THE
GFS MODEL RUN. DESPITE THIS DIFFERENCE BOTH MODELS ARE MOSTLY DRY
OVER THE PLAINS. CONTINUED THE INHERITED IDEA OF HOLDING ON TO A
SLIGHT CHANCE OF PRECIPITATION FOR THE EAST SLOPES OF THE ROCKY
MOUNTAINS WITH OF COURSE HIGHER CHANCES OF PRECIPITATION OVER THE
MOUNTAINS. FOR THURSDAY NIGHT THROUGH SATURDAY NIGHT EXPECT THE AREA
TO BE UNDER THE INFLUENCE OF AN UPPER RIDGE OVER THE PACIFIC
NORTHWEST. THERE IS THE POSSIBILITY THAT THIS UPPER RIDGE COULD MOVE
OVER THE FORECAST AREA SATURDAY NIGHT. MODELS DIFFER ON MOISTURE
FORECAST IN THE NORTHWEST FLOW ALOFT OVER THE AREA. THE ECMWF TENDS
TO HAVE A STRONGER UPPER RIDGE AND HENCE IS DRIER THAN THE GFS. THE
INHERITED FORECAST SEEMS TO BE A NICE COMPROMISE BETWEEN THE TWO
SOLUTIONS IN THAT IT KEEPS A CHANCE OF SNOW OVER THE MOUNTAINS WHILE
THE PLAINS AND VALLEYS ARE MOSTLY DRY. BLANK

SUNDAY THROUGH MONDAY...MODEL DIFFERENCES ONCE AGAIN COMPLICATE
THE FORECAST DURING THIS PERIOD. A BLENDED SOLUTION WAS USED
LEANING TOWARD THE ECMWF WHICH STILL SHOWS BETTER CONSISTENCY. A
WEAK UPPER LEVEL RIDGE OVER MONTANA SUNDAY IS FLATTENED BY A
SERIES OF DISTURBANCES RIDING OVER THE RIDGE. A WEAK DRY BACKDOOR
COLD FRONT LIES OVER OUR NORTHEAST ZONES. MOSTLY CLOUDY SKIES ARE
EXPECTED WITH SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND A FEW
RAIN OR SNOW SHOWERS SPREADING TO SOME THE THE PLAINS AND VALLEYS
SUNDAY. DOWNSLOPE WIND WILL HELP LIMIT THE CHANCE OF PRECIPITATION
OVER THE PLAINS AND LARGER VALLEYS SATURDAY. TEMPERATURES WILL
COOL TO NEAR SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 0010Z.
UPPER LEVEL RIDGE WILL BUILD OVER WESTERN AND CENTRAL MONTANA
TONIGHT BUT IS FLATTENED ON TUESDAY AS SHORTWAVE ENERGY MOVES
THROUGH THE REGION. COLD ARCTIC AIRMASS OVER CENTRAL MONTANA WILL
MOVE RAPIDLY EAST OVERNIGHT WITH SOUTHWEST WINDS INCREASING ACROSS
THE FORECAST AREA...ESPECIALLY BY 18Z TUESDAY. VFR CONDITIONS ARE
EXPECTED AT ALL TERMINALS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -11  33  26  42 /  10  10  10  10
CTB -10  31  21  41 /  10  10   0  10
HLN  -3  34  18  38 /  20  10  10  30
BZN   1  33  17  36 /  20  20  10  30
WEY  11  24  15  31 /  40  50  60  50
DLN  14  33  21  38 /  10  10  10  20
HVR -24  15  10  32 /  10  10  10  20
LWT -13  32  20  40 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...BLANK
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 14, 2:52 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MST MON DEC 14 2009

MTZ008-011-015-047-052>055-152200-
BEAVERHEAD-HILL-MADISON-BLAINE-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
252 PM MST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012>014-044>046-048>051-152200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-FERGUS-
252 PM MST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATE THIS EVENING AND
INCREASE 10 TO 20 MPH AFTER MIDNIGHT TONIGHT. THIS MAY CREATE AREAS
OF BLOWING AND DRIFTING SNOW AND LOCALLY REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO INCREASE TO 15 TO 30 MPH
WITH GUSTS TO 40 MPH BY TUESDAY AFTERNOON. AREAS OF BLOWING AND
DRIFTING SNOW MAY LOCALLY REDUCE VISIBILITIES THROUGH TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 14, 5:52 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY SNOW       LINCOLN                 46.96N 112.68W
12/14/2009  M12.0 INCH       LEWIS AND CLARK    MT   CO-OP OBSERVER

            MEASURED 24-HOUR SNOWFALL OF 12.0 INCHES. ELEVATION 4575
            FEET.

&&

MLS
Local storm report, Dec 14, 5:56 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             18 SE GALLATIN GATEWAY  45.41N 110.93W
12/14/2009  M9.0 INCH        GALLATIN           MT   MESONET

            SHOWER FALLS SNOTEL MEASURES 24-HOUR SNOWFALL OF 9.0
            INCHES. ELEVATION 8100 FEET.

&&

MLS
Local storm report, Dec 14, 6:53 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
653 PM MST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     EXTR WIND CHILL  HOBSON                  47.00N 109.87W
12/14/2009  M-52 F           JUDITH BASIN       MT   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS 10 TO 20 MPH WINDS PRODUCING
            WIND CHILLS AS COLD AS 52 DEGREES BELOW ZERO.

&&

MPJ

Nearby

Wind Chill Warnings in Montana, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.